MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-3-3D-ES
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium prime coil (model: apb-2-3-3d-es ,lot: a768704) was returned for analysis within a shipping box; within a resealable pouch, within an opened plastic bag and without dispenser coil.The axium prime pushwire was found bent at ~3.7cm, ~7.2cm, ~15.8cm, ~58.8cm and ~101.0 cm.The coin was found against the lumen stop.The axium prime implant coil was found not attached to the pushwire.The axium prime implant coil broke off from the pushwire from the coil shell weld.In addition, the axium prime implant coil polypropylene filament broke off from the detach element.The axium prime implant coil was found damaged and stretched on its proximal end.The axium prime implant coil was stuck in introducers sheath and unable to measure tip od (outer diameter).No damages or irregularities were found with the introducer sheath.The id (inner diameter) of the introducer sheath was found to be 0.0175" (0.4445mm) which is within specifications (specifications: 0.46mm +/-0.02).No other anomalies were observed.There was no indication that the event was related to a potential manufacturing issue.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in sheath¿ was confirmed.There were no reported issue pushing the axium prime coil out from within the introducer sheath for hydration.Therefore, it is likely that the implant coil became damaged during return of the implant coil back into the introducer sheath during preparation or due to an improper hubbing technique (over tightening of the rhv).Regarding the damages to the implant coil, in this event it is likely excessive force (pushing/pulling) was used causing the implant co il to stretch subsequently breaking off from the pushwire.The pushwire can become bent if the user advances the device against resistance.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the axium prime encountered resistance when attempted to be advanced out.The coil was initially able to be pushed out of the sheath per the ifu and flushed.The coil was pulled back into the sheath and the sheath was then inserted into the y-connection of the headway 17 catheter hub to attempt to deliver the coil, but the coil was too stiff to push forward.They removed the introducer sheath from the catheter hub and attempted to push the coil outside body, but the coil could not come out as well.They tried to pull the pushwire conversely from the sheath proximal and the coil was able to be pulled out of the sheath without resistance.They were able to put the coil into the sheath again from the pushwire proximal and pushed the pushwire.When they were almost to push the coil out of the tip of the sheath, the resistance was still strong and failed to push it out.When they put the coil into the sheath for the second time, they felt a little bit of resistance and stiffness which was different from usual.They checked if there was breakage on the coil implant part and did not find abnormality.For the above reasons, they opened another new product and the procedure was continued without problem.Ancillary device - headway17.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8739536
Report Number2029214-2019-00617
Device Sequence Number2566104
Product Code KRD
UDI-Device Identifier00847536021181
UDI-Public00847536021181
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/16/2022
Device Model NumberAPB-2-3-3D-ES
Device Catalogue NumberAPB-2-3-3D-ES
Device Lot NumberA768704
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2019
Initial Report FDA Received Date06/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1